Alert archive / Vermont / Winter Storm Watches in 2021
Winter Storm Watch 4, NWS Burlington, VT
NWS Burlington, VT issued this winter storm watch at Mar 30, 2021, 3:51 AM EDT for 4 counties in New York; 6 counties in Vermont. It took effect at Apr 1, 2021, 2:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 30, 2021, 3:51 AM EDT (07:51 UTC)
- In effect from
- Apr 1, 2021, 2:00 AM EDT
- Expired
- Mar 31, 2021, 4:02 AM EDT
- In force
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Orleans County, VT
The radar
The Burlington radar (KCXX), 21 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445 WWUS41 KBTV 300751 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 351 AM EDT Tue Mar 30 2021 NYZ029>031-302100- /O.NEW.KBTV.WS.A.0004.210401T0600Z-210402T0600Z/ Southeastern St. Lawrence-Southern Franklin-Western Clinton- Including the cities of Star Lake, Saranac Lake, Tupper Lake, and Dannemora 351 AM EDT Tue Mar 30 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 10 inches, isolated higher amounts. * WHERE...Southeastern St. Lawrence, Southern Franklin and Western Clinton Counties. * WHEN...From late Wednesday night through late Thursday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
2 follow-up statements
295 WWUS41 KBTV 301919 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 319 PM EDT Tue Mar 30 2021 NYZ026>028-034-087-VTZ001>003-005-006-016>018-310930- /O.EXA.KBTV.WS.A.0004.210401T0600Z-210402T0600Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Western Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Western Chittenden-Lamoille- Eastern Franklin-Eastern Chittenden-Eastern Addison- Including the cities of Massena, Malone, Plattsburgh, Lake Placid, Ogdensburg, Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, Newport, Burlington, Johnson, Stowe, Enosburg Falls, Richford, Underhill, Bristol, and Ripton 319 PM EDT Tue Mar 30 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 inches possible. * WHERE...Portions of central, northeast and northwest Vermont and northern New York. * WHEN...From late Wednesday night through late Thursday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning and evening commute. * ADDITIONAL DETAILS...Rain will change to snow across northern New York during the early morning hours Thursday, and after sunrise across Vermont. Snow then continues through the day before tapering off to higher elevation snow showers Thursday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ NYZ029>031-310930- /O.CON.KBTV.WS.A.0004.210401T0600Z-210402T0600Z/ Southeastern St. Lawrence-Southern Franklin-Western Clinton- Including the cities of Star Lake, Saranac Lake, Tupper Lake, and Dannemora 319 PM EDT Tue Mar 30 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 10 inches possible. * WHERE...Western Clinton, Southeastern St. Lawrence and Southern Franklin Counties. * WHEN...From late Wednesday night through late Thursday night. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning and evening commute. * ADDITIONAL DETAILS...Rain will change to snow during the early morning hours Thursday, and continue through the day before tapering off to higher elevation snow showers Thursday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
217 WWUS41 KBTV 310802 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 402 AM EDT Wed Mar 31 2021 NYZ029>031-312100- /O.UPG.KBTV.WS.A.0004.210401T0600Z-210402T0600Z/ /O.NEW.KBTV.WS.W.0005.210401T0600Z-210402T0600Z/ Southeastern St. Lawrence-Southern Franklin-Western Clinton- Including the cities of Star Lake, Saranac Lake, Tupper Lake, and Dannemora 402 AM EDT Wed Mar 31 2021 ...WINTER STORM WARNING IN EFFECT FROM 2 AM THURSDAY TO 2 AM EDT FRIDAY... * WHAT...Heavy snow expected. Total snow accumulations of 6 to 10 inches, locally higher amounts. * WHERE...Southeastern St. Lawrence, Southern Franklin and Western Clinton Counties. * WHEN...From 2 AM Thursday to 2 AM EDT Friday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Please allow extra time if travel is necessary. && $$ NYZ026>028-034-087-VTZ001>003-005-006-016>018-312100- /O.UPG.KBTV.WS.A.0004.210401T0600Z-210402T0600Z/ /O.NEW.KBTV.WW.Y.0009.210401T0600Z-210402T0600Z/ Northern St. Lawrence-Northern Franklin-Eastern Clinton- Western Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Western Chittenden-Lamoille- Eastern Franklin-Eastern Chittenden-Eastern Addison- Including the cities of Massena, Malone, Plattsburgh, Lake Placid, Ogdensburg, Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, Newport, Burlington, Johnson, Stowe, Enosburg Falls, Richford, Underhill, Bristol, and Ripton 402 AM EDT Wed Mar 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM THURSDAY TO 2 AM EDT FRIDAY... * WHAT...Snow expected. Total snow accumulations of 3 to 6 inches. * WHERE...Portions of central, northeast and northwest Vermont and northern New York. * WHEN...From 2 AM Thursday to 2 AM EDT Friday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Please allow extra time if travel is necessary. && $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this winter storm watch went out at Mar 30, 1:10 AM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 30, 1:10 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Burlington VT 110 AM EDT Tue Mar 30 2021 .SYNOPSIS... High pressure building into the region will bring clearing skies and an end to windy conditions tonight. Another couple of warm days in the 60s are expected tomorrow and Wednesday before a cold front arrives Wednesday afternoon into Thursday, bringing a period of rain transitioning to snow. Weather trends quieter and cooler again for the end of the week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 953 PM EDT Monday...Very quiet night in store overall. The evening has been mainly clear for most of the area, which has allowed temperatures to fall into the upper 20s to low 30s. However, surface observations showing weak southerly flow commencing with ridge of high pressure overhead. Thus, should see temperatures in the valleys begin to level out, cooling at a much slower rate for the remainder of the night. Previous discussion follows... Windy conditions will quickly come to an end late this afternoon and evening as high pressure over the central Appalachians builds northward into the Northeast. Skies will initially clear out this evening, but some mid-clouds currently over the Great Lakes will work in late tonight into early Tuesday. Shouldn't have any impact on temps cooling into the 20s tonight under generally light winds. As the high shifts offshore early tomorrow morning, southerly flow will rapidly increase after sunrise with gusts returning to the 25- 35mph range locally in the Champlain and St. Lawrence Valleys by the afternoon with 20-30mph likely elsewhere. Temps will rapidly warm as well with mean 925mb temps of +6-8C supporting widespread highs in the low/mid 60s. Winds abate outside of the wider valleys Tuesday night with temps falling into the 30s, but where south/southwesterly winds persist in the Champlain and St. Lawrence Valley lows will only be in the upper 40s to around 50 with clouds increasing through the night ahead of our next frontal system. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... As of 409 PM EDT Monday...More active weather is expected for Wednesday and Thursday as an upper-level trough traverses the North Country. High temperatures on Wednesday will be in the upper 50s to low 60s, which will occur mid- day before a cold front passes during the afternoon. Widespread rain will accompany this front, spreading from west to east. The heaviest precipitation will occur late Wednesday night into early Thursday morning as a coastal low develops off the coast of New England. This will allow a band of heavier precipitation to develop along the deformation zone which is expected to set up across the Adirondacks. Meanwhile, much colder temperatures will advect in behind the front from the northwest causing rain to transition to snow or a rain/snow mix, mainly after midnight. Snow showers are expected to continue throughout the day on Thursday, especially across the favored northwest upslope areas of the northern Adirondacks and northern Green Mountains. Ultimately, greatest snow totals will be across the northern Adirondacks with accumulations of 3 to 6 inches and locally up to 8 inches. Across the northern Green Mountains in Vermont, snow totals will be 2 to 5 inches, though mainly above 1,000 ft AGL. Within the Saint Lawrence Valley in New York, 1 to 3 inches are possible. Elsewhere, a dusting is expected. Overnight temperatures Wednesday into Thursday will drop into the upper 20s to low 30s which will also be the daytime highs on Thursday as temperatures continue to drop. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 409 PM EDT Monday...The aforementioned upper-level trough will retrograde back into eastern Canada late in the week causing mountain snow showers to linger into Friday afternoon. However, less than an inch of additional accumulation is expected during this time. Dry weather is expected thereafter as surface high pressure settles just south of the forecast area. Still, there's a slight chance of precipitation during the day on Sunday as a weak disturbance slides through the northwest flow aloft. Temperatures will remain below normal on Friday with highs only in the 30s. Gradual warming is then expected through the weekend with temperatures returning to seasonal normals. && .AVIATION /05Z TUESDAY THROUGH SATURDAY/... Through 06Z Wednesday...VFR conditions will continue to prevail over the next 24 hours with high clouds not expected to enter the region until after 00Z on Wednesday. In the mean time, light winds will become gusty from the south/southwest at all terminals beginning at 11Z/12Z with the strongest winds expected across the Champlain and St. Lawrence Valleys where wind gusts of 25-30 knots are expected this afternoon. Winds will begin to weaken after 00Z as the boundary layer decouples with a strong low level jet moving overhead coincidentally at the same time. This will yield wind shear values of 40-50 knots between the surface and 2000 ft after 00Z and will lead to an increase in mechanical turbulence as well. Outlook... Wednesday: Mainly VFR, with local MVFR possible. Chance RA. Wednesday Night: MVFR/IFR conditions possible. Definite RA, Definite SN. Thursday: Mainly MVFR, with local IFR possible. Definite RA, Definite SN, Likely SHSN. Thursday Night: Mainly MVFR, with areas VFR possible. Chance SHSN. Friday: Mainly VFR, with local MVFR possible. Slight chance SHSN. Friday Night: Mainly VFR, with local MVFR possible. NO SIG WX. Saturday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Lahiff NEAR TERM...Duell/Lahiff SHORT TERM...Hammond LONG TERM...Hammond AVIATION...Clay
Hazardous weather outlook, Mar 29, 3:21 PM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 321 PM EDT Mon Mar 29 2021 NYZ026>031-034-035-087-VTZ001>012-016>019-301930- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 321 PM EDT Mon Mar 29 2021 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A slow moving front will bring a period of rain Wednesday evening, then transitioning into snow through Thursday night. The greatest chances for accumulating snow will be in the Adirondacks and northern Green Mountains, with early snowfall forecasts indicating 3 to 6 inches possible within these regions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Winter Storm Watches in Vermont, 2021Winter Storm Watches in New York, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.